Why is my skin 41 going on 14?
January 23, 2008 5:54 PM Subscribe
Why am I, in my 40's, suddenly breaking out like a teenager?
posted by anonymous to health & fitness (10 answers total)
In the past few weeks I have developed lots of acne. It's mostly clusters of pimples and blackheads on my jawline. But I also have whiteheads on my nose and around my mouth, which reappear the day after I squeeze them.
Some background - I am female and in my early 40's. I had a bad complexion when I was in my teens and early 20's, to the point that I was prescribed Accutane and the skin problems mostly subsided. The acne returned in my later 20's and I was prescribed Retin-A. I used it up until last year, when my dermatologist switched me over to Avage (which is a tazarotene .1% cream) because he thought it would be less drying than the Retin-A.
My skincare routine is simple - in the morning I wash with Cetaphil and use nothing on my face except for sunscreen (Neutrogena Dry Touch). At night I use the Avage. During the winter months I use a fairly heavy moisturizer because the dry/cold air dries out my skin so much that it flakes. I rarely wear makeup.
I am in good health, eat well, and take multivitamins and Omega-3 capsules daily. I am also using a no-estrogen birth control pill (Camila).
I am of Irish descent and my skin is fair. I get flushed when I exert myself or drink, and I got some significant sunburns when I was younger and have some sun damage (freckles and spots).
I have been, for the most part, pimple free, over the past 10-ish years. No part of my regimen/lifestyle has changed recently, except in positive ways - less stress and booze, no more smoking, and lots more sleep.
So what would cause this problem? I suspect it might be the heavy moisturizer, so could anyone recommend something that won't make me break out?